Idaho, 2007

Hail and Damaging Wind in Idaho, April 17, 2007

April 17, 2007 · NWS BOI · 2 events in 2 counties and zones

A strong cold front combined with a vigorous upper feature to kick off scattered convection across Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front combined with a vigorous upper feature to kick off scattered convection across Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 17, 2:20 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 17, 2:20 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
320 PM MDT TUE APR 17 2007

.SHORT TERM...ACTIVE CONVECTION BREAKING OUT OVER EXTREME SOUTHWEST
IDAHO AND SOUTHEAST OREGON. AIR MASS HAS BEEN DESTABILIZING
THROUGHOUT THE DAY AND AREA OF LIGHT SHOWER ACTIVITY IS BEGINNING TO
HAVE STRONGER DYNAMICS WORKING ON IT. STRONG VORT MAX ROTATES INTO
THE AREA THIS EVENING AND PUSHES FRONTAL BOUNDARY EASTWARD TOWARD
THE MAGIC VALLEY...AND THIS IS WHERE STRONGER STORMS ARE MORE LIKELY
WITH BETTER HEATING AND SHEAR PROFILES CONDUCIVE FOR ORGANIZED
STORMS. ENTIRE UPPER TROF BECOMES NEARLY STATIONARY BY MORNING AS
UPPER LOW CLOSES OFF ALONG OUR SOUTHERN BORDER AS COLD AIR DEEPENS
IN THE AREA. THIS IS THE TIME FRAME THAT MODELS SUGGEST HEAVIEST QPF
GETS UNDERWAY WHILE AT THE SAME TIME CYCLOGENESIS BEGINS TO BOMB OUT
AND MOVE TOWARD EASTERN IDAHO AND WYOMING.

ALTHOUGH NOT A DEEP TAP OF PACIFIC MOISTURE WITH THIS STORM
SYSTEM...FEATURE HAS A LOT GOING FOR IT IN THE WAY OF DYNAMICS AND
COLD AIR. HENCE...HAVE DECIDED TO UPGRADE WINTER STORM WATCHES INTO
HEAVY SNOW WARNINGS AND SNOW ADVISORIES...AND HAVE ADDED A COUPLE
OTHER ZONES ALONG THE SOUTHERN BORDER WHERE MODERATE TO HEAVY QPF
SHOULD ALSO BE REALIZED. IN ADDITION TO THE NORMALLY COLDER AND
SNOWY MOUNTAINS AND HIGHLANDS IN COLD AIR EVENTS...THE LOWER VALLEYS
OF THE SNAKE VALLEY EVEN HAVE A SHOT AT ACCUMULATING SNOW IN THE
MORNING.  LOOKED AT OPERATIONAL BUFFER FORECAST SOUNDINGS AND THEY
SHOW PROFILES BETWEEN 12Z AND 16Z-18Z WEDNESDAY SUGGESTING SNOW
THIS WILL HAVE TO BE CLOSELY WATCHED DURING THE NIGHT FOR A POSSIBLE
UPGRADE BUT FEEL LOWER LEVEL SURFACES WARM ENOUGH FOR A RAIN SNOW
MIX WITH ABOUT AN INCH OR TWO OF SNOW POSSIBLE AROUND 3000 FEET MSL.

ALSO ISSUED A WIND ADVISORY FOR WEDNESDAY AFTERNOON AND EVENING WITH
SURFACE GRADIENT TIGHTENING UP AS SURFACE LOW CENTER DEVELOPS OVER
EASTERN IDAHO. MODELS SHOW 10 TO 14 MBS OF GRADIENT ACROSS THE SNAKE
VALLEY. ONE NEGATIVE FACTOR TO THE POTENTIAL STRONG WINDS IS THAT
UPPER LEVELS DO NOT COMPLETELY LINE AND COUPLE UP WITH SURFACE IN
THE CENTER OF THE CLOSED LOW...BUT SOUNDING PROFILES AND LOW LEVELS
SHOW VERY STRONG NORTHWEST COMPONENT WINDS AND APRIL CLIMATOLOGY
ALSO SUGGESTS STRONG WINDS IN THIS PATTERN. UPPER LOW DRIFTS SLOWLY
EAST WEDNESDAY NIGHT LEAVING VERY COLD AIR FOR MID APRIL IN ITS
WAKE.  HAVE GONE WITH HIGH TEMPERATURES IN THE 30S AND 40S BOTH
WEDNESDAY AND THURSDAY WHICH IS ABOUT 15 TO 20 DEGREES BELOW
NORMAL.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...PROGRESSIVE WET
PATTERN WILL CONTINUES THROUGH THE EXTENDED WITH A SERIES OF UPPER
LEVEL TROUGHS MOVING OVER THE PACIFIC NORTHWEST.  THE FIRST UPPER
LEVEL TROUGH WILL MOVE INTO THE AREA ON FRIDAY BUT MODELS INDICATE A
SPLIT IN THIS TROUGH SO WILL KEEP POPS IN THE CHANCE CATEGORY OVER
SOUTHERN ZONES AND SLIGHT CHANCE OVER THE REST OF THE FORECAST
AREA.  MODELS AT THIS TIME SHOW A WEAK RIDGE TO MOVE OVER THE AREA
ON SATURDAY BUT WILL WRAP AROUND MOISTURE WILL KEEP SOME SLIGHT
CHANCE POPS OVER THE AREA.  NEXT STORM SYSTEM WILL MOVE INTO THE
PACIFIC NORTHWEST SUNDAY AFTERNOON AND WILL DIG TO THE SOUTH ON
MONDAY.  WILL KEEP SLIGHT CHANCE POPS OVER THE AREA FOR MONDAY.
TUESDAY THERE IS NOT A LOT OF MODEL CONSISTENCY OR AGREEMENT SO WILL
GO NEAR CLIMATOLOGY FOR POPS.  EXPECT TEMPERATURES TO REMAIN BELOW
NORMAL THROUGH THE WEEKEND.

&&

.AVIATION...COLD FRONT IS MOVING INTO SOUTHWEST IDAHO AT 20Z AND
WILL MOVE EAST OF THE FORECAST AREA AFTER 06Z.  MOSTLY VFR
CONDITIONS TONIGHT WITH SCATTERED RAIN AND SNOW SHOWERS WITH LOCAL
MVFR CONDITIONS WITH HEAVIER SHOWERS AND MOUNTAIN OBSCURATION.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS UNTIL 06Z.  EXPECT GUSTY
WINDS IN THE VICINITY OF THUNDERSTORMS.  LIGHT TO MODERATE WEST
SURFACE WINDS TONIGHT.  WINDS ALOFT WILL BE MODERATE TO STRONG FROM
THE WEST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING ZNS 11/13 AND 29 FROM 06Z TIL 21Z WED.
     SNOW ADVISORY ZNS 15/28 AND 30 FROM 09Z TIL 00Z THU.
     WIND ADVISORY ZNS 12/14 AND 16 FROM 18Z TIL 03Z THU.
OR...HEAVY SNOW WARNING ZNS 61/63 FROM 06Z TIL 21Z WED
     WIND ADVISORY ZN 064 FROM 18Z TIL 03Z THU.

&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....JA/DD
AVIATION.....JA
Hazardous weather outlook, Apr 17, 4:27 AM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
527 AM MDT TUE APR 17 2007

IDZ011-013-029-ORZ061-063-181130-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-OWYHEE MOUNTAINS-
HARNEY COUNTY-MALHEUR COUNTY-
527 AM MDT TUE APR 17 2007 /427 AM PDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FROM 6 PM MDT/5 PM PDT THROUGH
12 PM MDT/11 AM PDT WEDNESDAY FOR THE WEST CENTRAL
MOUNTAINS...BOISE MOUNTAINS AND OWYHEE MOUNTAINS IN SOUTHWEST
IDAHO...AND FOR HARNEY AND MALHEUR COUNTIES IN SOUTHEAST OREGON. A
STORM SYSTEM WILL STALL OVER SOUTHWESTERN IDAHO AND NORTHERN
NEVADA TONIGHT AND EARLY WEDNESDAY LOWERING THE SNOW LEVEL TO 3500
FEET...AND CREATING THE POSSIBILITY FOR SIGNIFICANT SNOWFALL
ESPECIALLY AT ELEVATIONS ABOVE 5000 FEET. SNOWFALL TOTALS COULD
RANGE FROM 4 TO 9 INCHES...WITH LOCALLY UP TO A FOOT OF NEW SNOW
POSSIBLE. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR
SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. USE CAUTION WHEN DRIVING...AND CARRY EXTRA
BLANKETS...FOOD...WATER...AND FUEL SHOULD YOU BECOME STRANDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WATCH CONTINUES UNTIL 12 PM MDT/11 AM PDT
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014-ORZ064-181130-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
527 AM MDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING TEMPERATURES ARE POSSIBLE IN THE UPPER AND LOWER TREASURE
VALLEYS ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IDZ015-016-028-030-ORZ062-181130-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
527 AM MDT TUE APR 17 2007 /427 AM PDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Boise radar (KCBX), 27 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Canyon

When
April 17, 3:30 PM MST to 3:35 PM MST
Where
Canyon County, 2.13 mi SSE of Nampa
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
43.552, -116.554

Retired USAF weather forecaster reported nickel size hail.

Thunderstorm Wind, Ada

When
April 17, 3:45 PM MST to 3:50 PM MST
Where
Ada County, 0.5 mi W of Sonna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.620, -116.460

A trained spotter reported marble size hail and a mature tree blown down by a thunderstorm wind gust estimated at 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23138, 23139.